Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 162, NWS Tucson, AZ

October 4, 2011Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 4, 2011, 1:50 PM MST for Graham County, Greenlee County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2011, 1:50 PM MST (20:50 UTC)
Expired
Oct 4, 2011, 2:30 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 150 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
2252 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS55 KTWC 042050
SVRTWC
AZC009-011-042130-
/O.NEW.KTWC.SV.W.0162.111004T2050Z-111004T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST TUE OCT 4 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...
  SOUTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 230 PM MST

* AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF
  SAFFORD...AND MOVING NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOLOMON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH...
AND AREAS OF BLOWING DUST FOLLOWED BY HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3308 10967 3290 10911 3263 10953 3272 10971
TIME...MOT...LOC 2049Z 212DEG 21KT 3275 10956

$$

MEYER
2 follow-up statements
656 
WWUS55 KTWC 042117
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST TUE OCT 4 2011

AZC009-011-042130-
/O.CON.KTWC.SV.W.0162.000000T0000Z-111004T2130Z/
GRAHAM AZ-GREENLEE AZ-
217 PM MST TUE OCT 4 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR SOUTHERN GREENLEE AND EAST CENTRAL GRAHAM COUNTIES...

AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10 MILES EAST OF
SOLOMON...OR 14 MILES EAST OF SAFFORD...MOVING NORTHEAST AT 25 MPH.

LAT...LON 3308 10967 3290 10911 3263 10953 3272 10971
TIME...MOT...LOC 2117Z 212DEG 21KT 3283 10944

$$

MEYER
773 
WWUS55 KTWC 042133
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
233 PM MST TUE OCT 4 2011

AZC009-011-042142-
/O.EXP.KTWC.SV.W.0162.000000T0000Z-111004T2130Z/
GRAHAM AZ-GREENLEE AZ-
233 PM MST TUE OCT 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENLEE AND EAST
CENTRAL GRAHAM COUNTIES HAS EXPIRED...

THE THUNDERSTORM EAST OF SAFFORD HAS DIMINISHED TO BELOW SEVERE 
LEVELS. WIND GUSTS TO 45 MPH WITH LOCALIZED BLOWING DUST FOLLOWED BY 
BRIEF LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS STORM AS 
IT MOVES TOWARD GUTHRIE AND CLIFTON.

LAT...LON 3308 10967 3290 10911 3263 10953 3272 10971
TIME...MOT...LOC 2117Z 212DEG 21KT 3283 10944

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:15 AM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 4, 9:15 AM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST TUE OCT 4 2011

.SYNOPSIS...AN APPROACHING WEATHER SYSTEM WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TODAY ALONG WITH BREEZY TO LOCALLY WINDY
CONDITIONS. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY. A STRONGER AND
DEEP LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS...MUCH
COOLER TEMPERATURES...AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY. DRY AND COOL INTO THE WEEKEND BEFORE
TEMPERATURES WARM BACK UP TO NEAR SEASONAL NORMALS.

&&

.DISCUSSION...SYSTEM APPROACHING FROM THE WEST PUSHING THROUGH
MAINLY WESTERN AND NORTHERN AREAS IN WHAT WILL LIKELY BE MORE OF A
GLANCING BLOW FOR SOUTHEAST ARIZONA. OUR BUSIEST AREAS WILL LIKELY
BE BORDERING PHX'S AND FGZ'S AREAS WITH AN EMPHASIS ON THE LOWER
DESERTS WEST OF TUCSON INTO PORTIONS OF PINAL COUNTY ALONG WITH THE
WHITE MOUNTAINS OF NORTHERN GREENLEE AND NORTHERN GRAHAM COUNTIES.
BEST DYNAMICS AND MOISTURE COME TOGETHER FURTHER NORTHWEST AND
NORTH. ADD IN SOME GUSTY WINDS BUT BELOW ADVISORY LEVELS. CURRENT
FORECAST SHOWS THESE TRENDS WELL.

AFTER A PAUSE WEDNESDAY...A MUCH STRONGER AND LARGER SYSTEM WILL DIG
INTO THE GREAT BASIN THURSDAY. WHILE THE EMPHASIS ON THE COLDEST
AIR...BEST MOISTURE AND BEST DYNAMICS WILL BE NORTH OF OUR
AREA...THIS ONE WILL BRING MUCH STRONGER WINDS...COLDER TEMPERATURES
AND MORE WIDESPREAD SHOWERS TO OUR PART OF THE STATE THURSDAY. THE
HIGHEST ELEVATIONS IN THE WHITE MOUNTAINS COULD EVEN SEE A FEW SNOW
FLURRIES...BUT NOT MUCH IN THE WAY OF ACTUAL ACCUMULATIONS.

SOME WRAP-AROUND MOISTURE AND TRAILING ENERGY DIGGING THROUGH
THURSDAY NIGHT...BUT BY EARLY FRIDAY THE BEST MOISTURE WILL HAVE
LIFTED OUT OF THE AREA AS A DRY AND COLD PUNCH COMES IN UNDER THE
TROUGH.

INITIALLY THE SHORTWAVE RIDGE TO NEAR ZONAL FLOW OVER THE WEEKEND
INTO EARLY NEXT WEEK WILL MEAN THE FOLLOW-ON WARMING TREND WILL BE
SLOWER TO ASSERT ITSELF UNTIL THE START OF THE NEW WEEK.

AT ANY RATE...OUR FIRST TASTE OF FALL.

&&

.AVIATION...SCT-BKN CLOUDS AT 8-12K FT AGL WITH ISOLD SHRA/-TSRA
THROUGH 06Z TONIGHT...FOLLOWED BY SOME CLEARING FROM THE WEST. SFC
WND INCREASING TODAY...SLY/SWLY INCREASING TO 15-22 KTS WITH
GUSTS UP TO 30 KTS BY 21Z TODAY...CONTINUING THRU 03Z WEDNESDAY
BEFORE SLOWLY DIMINISHING LATE TONIGHT. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED
TODAY ACROSS MUCH OF SOUTHEAST ARIZONA. THERE WILL BE ENOUGH
MOISTURE FOR A FEW SHOWERS AND THUNDERSTORMS MAINLY NORTH AND WEST
OF TUCSON TODAY. DRY CONDITIONS ARE EXPECTED ON WEDNESDAY IN ADVANCE
OF THE NEXT SYSTEM TO IMPACT SOUTHEAST ARIZONA ON THURSDAY. A STRONG
LOW PRESSURE SYSTEM WILL THEN BRING WINDY CONDITIONS AND SHOWERS AND
THUNDERSTORMS AS WELL AS MUCH COOLER TEMPERATURES THURSDAY. DRY
CONDITIONS ARE EXPECTED ONCE AGAIN OVER THE UPCOMING WEEKEND AS
TEMPERATURES WARM BACK TO NEAR SEASONAL NORMALS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Oct 4, 7:49 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
749 AM MST TUE OCT 4 2011

AZZ510-051500-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
749 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
BRIEF LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FEWER AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY.
THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL BRING WINDY
CONDITIONS...A CHANCE OF SHOWERS AND THUNDERSTORMS...AND MUCH
COOLER TEMPERATURES THURSDAY AND FRIDAY. A FEW SNOW FLURRIES ARE
POSSIBLE AT THE HIGHEST ELEVATIONS. DRY CONDITIONS WILL PREVAIL
SATURDAY THROUGH MONDAY WITH A WARMING TREND BACK TO NEAR
NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502>509-511>515-051500-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
749 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST WILL BE
POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER CONDITIONS WILL OCCUR WEDNESDAY. THEREAFTER...A STRONG LOW
PRESSURE SYSTEM WILL BRING BREEZY TO WINDY CONDITIONS...A CHANCE
OF SHOWERS AND THUNDERSTORMS...AND MUCH COOLER TEMPERATURES
THURSDAY AND FRIDAY. DRY CONDITIONS ARE FORECAST SATURDAY INTO
MONDAY WITH A WARMING TREND BACK TO NEAR NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-051500-
WESTERN PIMA COUNTY-
749 AM MST TUE OCT 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY.
SOME STORMS WILL GENERATE STRONG GUSTY WINDS WITH AREAS OF BLOWING
DUST POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER WEDNESDAY. THEREAFTER...A STRONG LOW PRESSURE SYSTEM WILL
BRING BREEZY TO WINDY CONDITIONS...A CHANCE OF SHOWERS AND
THUNDERSTORMS...AND MUCH COOLER TEMPERATURES THURSDAY INTO EARLY
FRIDAY. DRY CONDITIONS ARE FORECAST LATER FRIDAY THROUGH MONDAY
WITH A WARMING TREND BACK TO NEAR SEASONAL NORMALS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 4, 11:43 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE OCT 4 2011

AZZ501-502-041930-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
1143 AM MST TUE OCT 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1230 PM MST...

AT 1136 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 23 MILES SOUTHWEST OF AJO...OR 61 MILES
SOUTHWEST OF GILA BEND...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM WITH LOCALLY
HEAVY RAINFALL. THE WINDS MAY GENERATE AREAS OF BLOWING DUST AS WELL.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO AND WHY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3251 11332 3251 11317 3238 11260 3194 11302
      3204 11333
TIME...MOT...LOC 1843Z 206DEG 26KT 3221 11314

MEYER
Special weather statement, Oct 4, 12:46 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST TUE OCT 4 2011

AZZ505-042030-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
1246 PM MST TUE OCT 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 130
PM MST...

AT 1240 PM MST LOCALIZED AREAS OF BLOWING DUST WERE BEING GENERATED
FROM ISOLATED SHOWERS MOVING OVER INTERSTATE 10 JUST SOUTHEAST OF
PICACHO PEAK. EXPECT VISIBILITIES AS LOW AS 1 MILE BRIEF SMALL AREAS
LOWER.

AREAS AFFECTED INCLUDE...RED ROCK AND PICACHO PEAK.

IN ADDITION...THIS AREA OF BLOWING DUST MAY INTENSIFY...SO BE CERTAIN
TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3286 11131 3269 11108 3252 11135 3265 11156

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:43 AM MSTSpecial Weather StatementTWC47 min
Oct 4, 12:46 PM MSTSpecial Weather StatementTWCPinal44 min
Oct 4, 12:49 PM MSTSevere Thunderstorm WarningTWCPima41 min
Oct 4, 1:03 PM MSTBlowing Dust AdvisoryTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz6 hr
Oct 4, 1:11 PM MSTDust Storm WarningTWCPima, Pinal109 min
Oct 4, 1:56 PM MSTSevere Thunderstorm WarningTWCCochise41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.